Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 9, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 28, 2019, 8:02 PM CDT for Adair County, Cass County, Guthrie County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2019, 8:02 PM CDT (01:02 UTC)
- Expired
- Apr 28, 2019, 8:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adair County, IA, Cass County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124
WUUS53 KDMX 290102
SVRDMX
IAC001-029-077-290145-
/O.NEW.KDMX.SV.W.0009.190429T0102Z-190429T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
802 PM CDT Sun Apr 28 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
East central Cass County in southwestern Iowa...
Southeastern Guthrie County in west central Iowa...
Northern Adair County in southwestern Iowa...
* Until 845 PM CDT.
* At 801 PM CDT, a severe thunderstorm was located 9 miles west of
Greenfield, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Greenfield, Stuart, Fontanelle, Menlo and Greenfield Municipal
Airport.
This includes Interstate 80 between mile markers 83 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4158 9435 4150 9424 4135 9424 4127 9470
4136 9477
TIME...MOT...LOC 0101Z 242DEG 37KT 4135 9464
HAIL...1.00IN
WIND...<50MPH
$$
Donavon4 follow-up statements
808
WWUS53 KDMX 290107
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
807 PM CDT Sun Apr 28 2019
IAC029-290117-
/O.CAN.KDMX.SV.W.0009.000000T0000Z-190429T0145Z/
Cass IA-
807 PM CDT Sun Apr 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CASS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4158 9435 4150 9424 4135 9424 4131 9462
4140 9469
TIME...MOT...LOC 0107Z 242DEG 37KT 4138 9457
$$
IAC001-077-290145-
/O.CON.KDMX.SV.W.0009.000000T0000Z-190429T0145Z/
Guthrie IA-Adair IA-
807 PM CDT Sun Apr 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN GUTHRIE AND NORTHERN ADAIR COUNTIES...
At 807 PM CDT, a severe thunderstorm was located 7 miles northwest of
Greenfield, moving northeast at 45 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Stuart, Menlo and Greenfield Municipal Airport.
This includes Interstate 80 between mile markers 83 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4158 9435 4150 9424 4135 9424 4131 9462
4140 9469
TIME...MOT...LOC 0107Z 242DEG 37KT 4138 9457
HAIL...1.25IN
WIND...<50MPH
$$
Donavon646
WWUS53 KDMX 290117
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
817 PM CDT Sun Apr 28 2019
IAC001-077-290145-
/O.CON.KDMX.SV.W.0009.000000T0000Z-190429T0145Z/
Guthrie IA-Adair IA-
817 PM CDT Sun Apr 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN GUTHRIE AND NORTHERN ADAIR COUNTIES...
At 817 PM CDT, a severe thunderstorm was located 7 miles north of
Greenfield, moving northeast at 40 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Stuart and Menlo.
This includes Interstate 80 between mile markers 85 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4158 9435 4150 9424 4137 9424 4133 9455
4141 9461
TIME...MOT...LOC 0117Z 242DEG 34KT 4142 9447
HAIL...1.25IN
WIND...<50MPH
$$
Donavon399
WWUS53 KDMX 290134
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
834 PM CDT Sun Apr 28 2019
IAC001-077-290145-
/O.CON.KDMX.SV.W.0009.000000T0000Z-190429T0145Z/
Guthrie IA-Adair IA-
834 PM CDT Sun Apr 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN GUTHRIE AND NORTHEASTERN ADAIR COUNTIES...
At 834 PM CDT, a severe thunderstorm was located over Stuart, or 15
miles northeast of Greenfield, moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Stuart.
This includes Interstate 80 between mile markers 89 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4150 9424 4139 9424 4139 9438 4146 9444
4156 9432
TIME...MOT...LOC 0134Z 243DEG 36KT 4148 9427
HAIL...1.00IN
WIND...<50MPH
$$
Donavon313
WWUS53 KDMX 290142
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
842 PM CDT Sun Apr 28 2019
IAC001-077-290151-
/O.EXP.KDMX.SV.W.0009.000000T0000Z-190429T0145Z/
Guthrie IA-Adair IA-
842 PM CDT Sun Apr 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUTHRIE AND
NORTHEASTERN ADAIR COUNTIES WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has exited the warned area.
Therefore, the warning will be allowed to expire.
LAT...LON 4150 9424 4139 9424 4139 9438 4146 9444
4156 9432
TIME...MOT...LOC 0141Z 242DEG 37KT 4149 9424
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:37 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 28, 6:37 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 637 PM CDT Sun Apr 28 2019 ...Updated for 00z Aviation Discussion... .DISCUSSION.../Tonight through Sunday/ Issued at 350 PM CDT Sun Apr 28 2019 Synoptic Overview: Weak H85 baroclinic zone has lingered over the area between the Mississippi and Missouri River Valleys through this afternoon which has kept cloud cover and few isolated rain showers around the forecast area today, even with surface high pressure and zonal flow over the area. This has prompted a decrease in high temperatures this afternoon. However, surface high pressure is quickly moving off to the east as mid to upper-level flow is increasing once again. Water vapor imagery depicts two features that will largely drive an active weather pattern for this upcoming work week as we end April and bring in May. The first is wave over the Northern Rocky Mountains and already has very evident cyclonic rotation with. The other feature is a cut-off low hanging off the cost of southern California working its way into the CONUS. These two features will couple to drive the mid-level flow primarily southwesterly through much of this week, with several short-waves within that will develop multiple surface Lee Cyclones, making for a wet week across most of Iowa. Tonight Through Tomorrow Night: As the zonal flow breaks and southwesterly mid-level flow develops the first surface low of this week develops along the front range and moves across the Central Plains. Surface trough will have pretty good reach as it extends into eastern Kansas and Central Missouri over the next 18 hours. This will generate southerly low-level flow promoting theta-e advection into Iowa, especially for southern and southeastern portions of the CWA. While the warm-front will stay a little ways south of the forecast area there will still be a notable baroclinic zone across the area and sufficient isentropic ascent will exist ahead of it providing enough forcing to develop rain showers within this area of decent thermodynamic support, especially from a moisture perspective. With respect to instability, GFS/NAM as well as the CAMs keep the higher MUCAPE and 0-3 km CAPE values over Missouri. Across the forecast area, some spots may be able to reach 1000 J/kg but it could be struggle to get there. This should be enough for a few thunderstorms, but this rain event will primarily be more in the form of steady rain showers. The better lapse rates will also be confined mainly to Missouri. With stronger flow aloft, and 30-40 kt LLJ later this evening, there will definitely be some speed shear present but with respect to directional shear not much really there. Just a large transport of moist air. Any thunderstorms that do develop won't be able realize organization. With that said, no real severe threat this evening through Monday. Mainly just a few general thunderstorms with widespread rain showers. The highest QPF will target primarily southeastern Iowa. GFS/ECMWF keep the bullseye associated with this system just a little south of the area, while NAM does not have as high a bullseye value but overall is slightly higher and more widespread than other guidance across the southeast and eastern portions of the CWA. With this being a large synoptic event, have not deviated too far away from blended guidance. The overnight shift maybe able to fine tune QPF a bit more as more CAM guidance is available. While there are slight differences in QPF between model guidance for this first wave, the differences do not alter the impacts all too much. After this system goes by, there will be a brief break from precipitation Monday late afternoon through early evening, but this will be rather short lived. Tuesday Through Wednesday Afternoon: The feature currently off the southern coast of California will continue to move across the Rockies and keep the mid-level pattern in a southwesterly regime. This kicks off another Lee Cyclone that will eject across Central Plains into the Midwest. Southerly low- level flow will again promote strong, high theta-e advection. With this system, the warm-moist airmass works further into Iowa than the previous. While the stronger jet streaks and associated ageostrophic motions stay further north, there where still be good isentropic lift along the baroclinic zone that will support the development of rain showers and a few thunderstorms. As with the first round of rain showers, the thermodynamics aren't too shabby from the viewpoint of moisture content. However, even with the push of higher theta-e air, the better instability looks to remain in central Missouri. In our forecast area, MUCAPE values will be able to push just a tad above 1000 J/kg. This will be enough to foster a few thunderstorms at times, but once again we are likely looking primarily at heavy shower activity. In addition to the better CAPE being further south of the area, the better lapse rates will also remain over Missouri. The shear with this event will have a little bit more turning to it, especially as the LLJ kicks in again Tuesday Night into Wednesday early morning which may support an isolated severe storm in the southeast portion of the area. However from a large picture perspective, any convective storms that develop will not have a lot to become organized. Thus, the mode will be primarily general thunder and heavy rain showers. If later guidance shifts the low pressure track further north, this could change details regarding thunderstorm potential. Regarding QPF with this second rain event, southern and southeastern Iowa is again where the heaviest axis is currently at. GFS and ECMWF depict similar track, with the GFS a little more robust in QPF amounts. The highest QPF axis from the 12z is a bit further to the southeast of the forecast area, but still depicts a good amount for southeastern Iowa. Thus, have stuck mainly with blended guidance, as the slight model differences do not drastically change the impacts. The bigger question for Tuesday QPF will be if thunderstorms develop and produce downpours for brief periods of time. This could present some localized flooding hazards. Wednesday afternoon appears to provide a break from rain showers but as seems to be a common theme the last week in across the area, it will be short-lived before the next system moves through. Thursday Through Sunday: Toward the end of the forecast period, long-term guidance solutions are in agreement that the weather will be active with another short- wave. However, the solutions diverge when it comes to the track of the surface low and associated precipitation. In the extended, have stuck mainly to blended guidance solutions which depict rain and thunderstorm activity for most of the forecast area at some point toward the end of this upcoming work week and again next weekend. Additional rainfall associated with the activity late in forecast period may present continued flooding issues, especially for rivers. Hopefully model solutions will converge to a more consistent solution by the middle of the this week. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 637 PM CDT Sun Apr 28 2019 Showers are just beginning to develop over southwest Iowa around 2330Z and expect those to become more widespread through the evening hours and spread into northern Iowa overnight. Some thunder is expected over southern Iowa as well. Ceilings will lower into MVFR and IFR as these showers move over the terminals and visibility restrictions may be lower if a storm impacts a terminal. The rain will move off to the east no later than mid- morning Monday with conditions improving into VFR with brisk winds from the northwest. && .HYDROLOGY... Issued at 350 PM CDT Sun Apr 28 2019 Rainfall will become widespread across the entire forecast area with this active weather pattern across the central CONUS. This will likely result in elevated river and stream flows CWA wide. At the current moment, the biggest hydrology concerns will be for southern, southeastern, and eastern portions of the CWA. Current QPF calls for over 2 inches of rainfall this week for areas south of Interstate 80 and east of Interstate 35. In addition to possible river and stream flooding, areal flooding could become an issue as the soil becomes saturated. For now, have held off posting areal flood related headlines but will there is high chance they will be needed starting with the second wave of precipitation Tuesday into Wednesday. One aggravating factor to flooding conditions would be the development of deeper convection that would produce downpours. If the system Tuesday-Wednesday brings better forcing and instability for more thunderstorm activity, this could create localized issues. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Krull AVIATION...Ansorge HYDROLOGY...Krull
Hazardous weather outlook, Apr 28, 3:36 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 336 PM CDT Sun Apr 28 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 336 PM CDT Sun Apr 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A few thunderstorms are possible tonight, but the severe threat is very low. Localized heavy rain is possible in southern Iowa. .DAYS TWO THROUGH SEVEN...Monday through Saturday Active weather is expected into the middle of the week with periods of showers and thunderstorms on Monday morning and again on Tuesday into early Wednesday. The severe weather threat appears low at this time, however the potential for flooding exist from the cumulative rainfall this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie, Madison | 45 min |
| Apr 28, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 25 min |
| Apr 29, 5:17 AM CDT | River Flood Warning | DMX | Davis, Wapello | 28 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.